EMAIL THIS PAGE TO A FRIEND

Acta neurologica Scandinavica

First-line therapy for theophylline-associated seizures.


PMID 17362277

Abstract

Theophylline-associated seizures (TAS) are considered a neurologic emergency, as they can sometimes be intractable and difficult to stop with standard treatments such as intravenous administration of diazepam. As a consequence, a proportion of patients who experience status epilepticus while receiving theophylline will require endotracheal intubation. The optimal first-line therapy for TAS has not yet been fully investigated. We compared 54 cases of TAS with 779 cases of non-TAS, that had presented at a single institution between 1991 and 2002. Among the 54 cases of TAS, 36 experienced generalized tonic-clonic seizures, with the remainder experiencing partial seizures. TAS occurred mainly in children under 3 years of age, and serum theophylline levels were within the therapeutic range in 78% of the cases. The duration of TAS tended to be longer than for non-TAS, and intravenous administration of diazepam was less effective in controlling TAS (45%), compared with non-TAS (68%). Many cases required repeated injections of diazepam, and 15 cases (27%) eventually required endotracheal intubation. Reports concerning the therapy for TAS were also reviewed. Theophylline is known to antagonize the effects of benzodiazepines, and this may explain why drugs such as diazepam are relatively ineffective in treating TAS. In TAS, the prompt use of barbiturates is recommended when diazepam is not effective, to avoid potential brain injury secondary to status epilepticus.